Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 31, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 22, 2019, 6:24 AM CDT for Clinton County, Madison County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 6:24 AM CDT (11:24 UTC)
- Expired
- Jul 22, 2019, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, IL, Madison County, IL
The radar
The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:00 AM CDT | FLOOD | 1 Wnw Aviston, IL | PORTIONS OF OLD HIGHWAY 50 BETWEEN AVISTON AND TRENTON WERE FLOODED. |
| Jul 22, 8:10 AM CDT | HEAVY RAIN 3.6 | Aviston, IL | STILL RAINING LIGHTLY. |
| Jul 22, 11:22 AM CDT | HEAVY RAIN 4.49 | 2 Ne Granite City, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
935
WGUS53 KLSX 221124
FFWLSX
ILC027-119-221730-
/O.NEW.KLSX.FF.W.0031.190722T1124Z-190722T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
624 AM CDT Mon Jul 22 2019
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northwestern Clinton County in south central Illinois...
Madison County in southwestern Illinois...
* Until 1230 PM CDT Monday.
* At 623 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
fallen, with additional amounts of up to two inches possible.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Granite City, Collinsville, Edwardsville, Glen Carbon, Wood River,
Highland, Troy, Bethalto, Maryville, Pontoon Beach, Breese,
Madison, Fairmont City, South Roxana, Aviston, Roxana, Hartford,
St. Rose, Germantown and St. Jacob.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 30.
Interstate 55 in Illinois between exits 23 and 33.
This also includes Horseshoe Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3851 8946 3865 8971 3866 9013 3897 9003
3892 8965 3888 8964 3886 8960 3874 8959
3874 8941
$$
Gosselin2 follow-up statements
434
WGUS73 KLSX 221356
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
856 AM CDT Mon Jul 22 2019
ILC027-119-221730-
/O.CON.KLSX.FF.W.0031.000000T0000Z-190722T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Madison IL-
856 AM CDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS AND MADISON
COUNTIES IN SOUTHWESTERN ILLINOIS...
At 852 AM CDT, local law enforcement reported flooding and cars
stalled stuck in flood water around Granite City. Flooding was also
reported in the Aviston and Trenton areas, as well on rural roads
normally susceptible to flooding in Madison County. This flooding is
occurring due to heavy rain which fell overnight and earlier this
morning.
Some locations that will experience flooding include...
Granite City, Collinsville, Edwardsville, Glen Carbon, Wood River,
Highland, Troy, Bethalto, Maryville, Pontoon Beach, Breese, Madison,
Fairmont City, South Roxana, Aviston, Roxana, Hartford, St. Rose,
Germantown and St. Jacob.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 30.
Interstate 55 in Illinois between exits 23 and 33.
This also includes Horseshoe Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3851 8946 3865 8971 3866 9013 3897 9003
3892 8965 3888 8964 3886 8960 3874 8959
3874 8941
$$
Glass627
WGUS73 KLSX 221722
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1222 PM CDT Mon Jul 22 2019
ILC027-119-221732-
/O.EXP.KLSX.FF.W.0031.000000T0000Z-190722T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Madison IL-
1222 PM CDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CLINTON COUNTY IN SOUTH
CENTRAL ILLINOIS AND MADISON COUNTIES IN SOUTHWESTERN ILLINOIS WILL
EXPIRE AT 1230 PM CDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3851 8946 3865 8971 3866 9013 3897 9003
3892 8965 3888 8964 3886 8960 3874 8959
3874 8941
$$
GlassWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:42 AM CDT, 42 minutes earlier.
Area forecast discussion, Jul 22, 5:42 AM CDT, 42 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 542 AM CDT Mon Jul 22 2019 .UPDATE... Issued at 528 AM CDT Mon Jul 22 2019 A decaying MCV continues to push into eastern Missouri and has helped generate an area of heavy rainfall along and northeast of its northern flank. This area of showers and storms is responsible for the ongoing flashing flooding in and west of the St. Louis metro, and the showers will likely continue until the MCV clears the area in the next few hours. Therefore flash flooding will remain likely in the areas currently within the flash flood warnings stretching from central MO into the St. Louis metro area. BSH && .SHORT TERM... (Today and Tonight) Issued at 242 AM CDT Mon Jul 22 2019 Showers and storms will continue to push southeast out of the region as a shortwave and the upper levels of an associated cold front push through the region. Extrapolation of the back edge of the precipitation, which is currently stretching from NE to SW MO, shows the precip clearing the area by 18z. This matches well with the CAMs and have therefore aligned the forecast with this timing. GLM shows limited thunder across the area this morning, and with limited instability, thinking we'll see more showers than storms. That said, these showers have proven to be efficient rainfall producers, with a weak cell over the office putting down about 0.2" of rain in 10 minutes earlier this morning. These scattered but intense downpours could still result in isolated flash flooding, especially toward southern Missouri. Cool air will funnel into the area behind the front, resulting in considerably cooler conditions this afternoon. Good guidance consensus showing highs this afternoon only reaching right around 80 and overnight lows near 60. With dewpoints forecast to drop from the 60s today into the 50s overnight, we'll be looking at heat index readings 20-30 degrees cooler than what we've seen the last several days BSH .LONG TERM... (Tuesday through Sunday) Issued at 242 AM CDT Mon Jul 22 2019 A large ridge will build into the western CONUS through much of the week, keeping the mid-Mississippi Valley entrenched in northwest upper level flow through at least Thursday. By the end of the week, guidance in good agreement showing another shortwave moving down from Canada which should begin to break down the ridge and establish more zonal flow across the region. This evolution of the upper levels will allow for high pressure to gradually build into the region through the week before moving east of the area by the end of the week. With generally northerly flow until the high passes to our east on Thursday, we will be in store for continued below normal temperatures through at least Thursday. As flow swings around to the SW by Friday, temps should then begin to moderate. With the above progression, models show little to no forcing for ascent and therefore no precipitation in the forecast beyond today. However, some of the higher resolution models do show a few ripples embedded in the NW flow. Should these waves sync up with peak daytime heating, it's possible that we see isolated showers or storms. However, given little to no model consensus regarding these features, it's impossible to nail down whether or not these showers will develop and have therefore gone with a dry forecast beyond this afternoon. BSH && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1031 PM CDT Sun Jul 21 2019 Showers and storms will impact the taf sites late tonight as an upper level disturbance currently over northeastern KS and an associated cold front moves southeastward through our area late tonight and Monday morning with the strongest convection in the vicinity of the effective boundary across southern portions of MO and IL. The best coverage of convection and heavier rainfall will occur just south of COU and STL. The cloud ceiling may lower into the MVFR category in COU and the St Louis metro area late tonight and early Monday morning. The cloud ceiling will rise back into the VFR category by late Monday morning as the rain begins to shift southeast of the taf sites. Northerly surface winds will continue through the period. SPECIFICS FOR KSTL: Showers and storms will impact STL late tonight as an upper level disturbance currently over northeastern KS and an associated cold front moves southeastward through our area late tonight and Monday morning with the strongest convection in the vicinity of the effective boundary across southern portions of MO and IL. St Louis will be on the northern fringes of the heavier rainfall. The cloud ceiling may lower into the MVFR category late tonight and early Monday morning. The cloud ceiling will rise back into the VFR category by late Monday morning as the rain begins to shift southeast of STL. Northerly surface winds will continue through the period. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 22, 3:44 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 344 AM CDT Mon Jul 22 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-230845- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 344 AM CDT Mon Jul 22 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Showers and isolated thunderstorms this morning, exiting the area by noon. Isolated heavy rain is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms may linger into early Monday morning for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. BSH
In the hours before
Local storm report, Jul 22, 5:35 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HEAVY RAIN 2 E RICHMOND HEIGHTS 38.63N 90.29W
07/22/2019 E3.30 INCH ST. LOUIS CITY MO TRAINED SPOTTER
3.3 INCHES OF RAIN FELL OVER THE LAST 2
HOURS. SPOTTER IS LOCATED AT FOREST PARK AND
TAMM AVENUE.
&&
KANOFSKYLocal storm report, Jul 22, 5:43 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 AM CDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM FLASH FLOOD 2 WSW SAINT LOUIS 38.63N 90.28W
07/22/2019 ST. LOUIS CITY MO BROADCAST MEDIA
BROADCAST MEDIA REPORTS THAT THE RIGHT LANES
OF US-40/I-64 ARE FLOODED BETWEEN
KINGSHIGHWAY BLVD AND HAMPTON AVE.
&&
KANOFSKYLocal storm report, Jul 22, 6:06 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 AM CDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM FLASH FLOOD 3 ENE CHESTERFIELD 38.67N 90.52W
07/22/2019 ST. LOUIS MO BROADCAST MEDIA
REPORT OF A WATER RESCUE NEAR LADUE ROAD AND
GREENTRAILS DRIVE.
&&
KANOFSKYLocal storm report, Jul 22, 6:21 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
621 AM CDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM HEAVY RAIN FERGUSON 38.75N 90.30W
07/22/2019 M2.50 INCH ST. LOUIS MO TRAINED SPOTTER
MEASURED BETWEEN APPROXIMATELY 2AM AND 6AM.
&&
KANOFSKYLocal storm report, Jul 22, 6:22 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
622 AM CDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HEAVY RAIN 2 E RICHMOND HEIGHTS 38.63N 90.29W
07/22/2019 M3.30 INCH ST. LOUIS CITY MO TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2 E
RICHMOND HEIGHTS. 3.3 INCHES OF RAIN FELL
OVER THE LAST 2 HOURS. SPOTTER IS LOCATED AT
FOREST PARK AND TAMM AVENUE.
&&
KANOFSKYLocal storm report, Jul 22, 6:23 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 AM CDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM HEAVY RAIN HARVESTER 38.75N 90.58W
07/22/2019 M3.00 INCH ST. CHARLES MO TRAINED SPOTTER
&&
KANOFSKYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:24 AM CDT | Flash Flood Warning | LSX | Madison | 6 hr |
| Jul 22, 7:31 AM CDT | Flash Flood Warning | LSX | Bond, Fayette | 4 hr |
| Jul 22, 9:58 AM CDT | Areal Flood Warning | LSX | Madison | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.